Korean J Anesthesiol.  2014 Jan;66(1):80-84. 10.4097/kjae.2014.66.1.80.

Torsade de pointes in liver transplantation recipient after induction of general anesthesia: a case report

Affiliations
  • 1Department of Anesthesiology and Pain Medicine, Seoul National University Hospital, Seoul, Korea. jeonyunseok@gmail.com

Abstract

Torsade de pointes (TdP) is an uncommon and specific form of polymorphic ventricular tachycardia, associated with a prolonged QT interval. Prolongation of the QT interval is the most widely recognized electrophysiological abnormality in patients with liver cirrhosis. We observed a case of TdP leading to cardiopulmonary resuscitation after the induction of general anesthesia, in a patient with liver cirrhosis scheduled for emergency cadaveric donor liver transplantation. The patient had mild QT prolongation on preoperative electrocardiography with a corrected QT (QTc) interval of 455 ms. Drugs used in the preoperative period can elongate cardiac repolarization. Sevoflurane and 5-hydroxytryptamine type 3 receptor antagonists such as palonsetron, used during general anesthesia may have triggered further QT prolongation, producing a fatal condition such as TdP. More caution and consideration in selecting drugs for anesthetic management are necessary for liver cirrhosis patients, especially in patients with preoperative QT prolongation.

Keyword

Heart arrest; Liver transplantation; Long QT syndrome; Torsades de pointes

MeSH Terms

Anesthesia, General*
Cadaver
Cardiopulmonary Resuscitation
Electrocardiography
Emergencies
Heart Arrest
Humans
Liver Cirrhosis
Liver Transplantation*
Liver*
Long QT Syndrome
Preoperative Period
Serotonin
Tachycardia, Ventricular
Tissue Donors
Torsades de Pointes*
Serotonin
Full Text Links
  • KJAE
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2022 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr